Catalan continued fractions, and increasing subsequences in permutations
2002 (English)In: Discrete Mathematics, ISSN 0012-365X, E-ISSN 1872-681X, Vol. 258, no 03-jan, 275-287 p.Article in journal (Refereed) Published
We call a Stieltjes continued fraction with monic monomial numerators a Catalan continued fraction. Let e(k)(pi) be the number of increasing subsequences of length k + 1 in the permutation pi. We prove that any Catalan continued fraction is the multivariate generating function of a family of statistics on the 132-avoiding permutations, each consisting of a (possibly infinite) linear combination of the e(k)S. Moreover, there is an invertible linear transformation that translates between linear combinations of ekS and the corresponding continued fractions. Some applications are given, one of which relates fountains of coins to 132-avoiding permutations according to number of inversions. Another relates ballot numbers to such permutations according to number of right-to-left maxima.
Place, publisher, year, edition, pages
2002. Vol. 258, no 03-jan, 275-287 p.
IdentifiersURN: urn:nbn:se:kth:diva-22191ISI: 000180486500018OAI: oai:DiVA.org:kth-22191DiVA: diva2:340889
QC 201005252010-08-102010-08-10Bibliographically approved